Can IUDs cause depression or other mental health issues?
Whether or not IUDs cause mental health issues isn’t a universal yes-or-no question. Each woman’s hormonal profile is different, so the low levels of progesterone that hormonal IUDs emit may or may not affect your overall hormonal balance or mood.
There are a few things about IUDs that make them a popular form of birth control. The hormonal IUD has a low dose of progesterone, which mainly has a local effect in the uterine cavity. Hormonal IUDs can last anywhere from three to five years, making them great for long-term family planning.
Some studies have indicated that there is no correlation between IUDs and depression or anxiety. However, other studies show that women who have a history of depression and anxiety, or mental health issues related to those two conditions, may have a negative experience with hormonal birth control of any sort. Research into the effects of added female hormones from birth control has been extensive and is still inconclusive. Essentially, whether or not an IUD will cause depression depends on each woman’s individual chemical makeup.
Birth control, including IUDs, that contains only progesterone seems to be linked to more incidences of depression than methods that also include low doses of estrogen.
Other types of IUDs are hormone free, instead using copper to prevent implantation of a fertilized egg. Copper IUDs may not be the best choice for women who already have a heavy menstrual flow, as this type of IUD can cause even heavier periods. However, copper IUDs are hormone free, so if you’re susceptible to mood swings or have concerns about depression, this may be a better option for you. Opting for non-hormonal birth control may be the best way to treat the mood swings you’ve been experiencing. Your doctor can help you pick the best option for you.
How to treat IUD-related mood swings
Treating mood swings related to birth control may be as simple as changing the type of IUD you use or switching to non-hormonal birth control. You may also find that prescription antidepressants help offset the changes in your mood caused by the IUD. If your doctor suggests medication for depression or anxiety, they can help you make sure that there won’t be any interactions with other medications you take.
Other ways to manage your mood can involve changes in your diet and exercise habits. Eating whole foods rich in vitamins and minerals can improve your overall health and elevate your mood. Making sure to eat the right amount of healthy dietary fats and protein and reducing the amount of processed carbohydrates you eat can keep your blood sugar levels steady, avoiding spikes and crashes that can lead to moodiness.
Treating mood swings related to birth control may be as simple as changing the type of IUD you use or switching to non-hormonal birth control.
If you don’t engage in regular exercise, speak with your doctor about a program that’s right for you. Exercise is proven to naturally lift your mood, releasing endorphins and helping your brain produce more dopamine and serotonin, which reduces anxiety and depression.
Talking to a therapist or counselor or journaling may also help you manage the mood swings caused by your hormonal IUD. Many times, the moodiness associated with starting new hormonal birth control will subside over the course of a few months.
Other possible side effects of hormonal IUDs
Aside from the possible connection between IUDs and anxiety, there are other side effects from IUDs that can range from mild to severe. Most women feel a small, sharp pain when the IUD is put in and cramping or lower back aches for several days afterward. You may notice spotting more than usual between periods, irregular periods, or heavier periods and more severe cramps.
Most women feel a small, sharp pain when the IUD is put in and cramping or lower back aches for several days afterward.
Over-the-counter pain medication can help with the initial pain of having your IUD implanted and the cramping associated with your period. However, if the bleeding is unusually heavy and the cramping doesn’t go away, see your doctor.
Other possible adverse effects of hormonal IUDs are amenorrhea (no periods), pelvic inflammatory disease, increased risks of ectopic pregnancy, and ovarian cysts.
When to see a doctor
If you notice a difference in your overall mood after having your IUD implanted, it’s important to consult with your doctor to determine whether you’re suffering from depression. There are many signs of depression, some of which may seem benign or may go unnoticed as part of the everyday stresses of life. The more obvious signs of depression include frequent, lasting feelings of emptiness, sadness, or hopelessness and loss of interest in activities that used to bring you joy. Other common symptoms of depression include anxiety, irritability, frustration, and feelings of worry.
There are other, less obvious symptoms of depression that include overwhelming feelings of blame, guilt, or worthlessness. You may also notice that your eating and sleeping habits change, which can lead to unintentional weight gain or loss. Lack of energy is another symptom of depression that is often attributed to other causes.
Seek help immediately if you’re having thoughts of harming yourself or others or if your mood swings are affecting your daily life, job, or relationships.
Perhaps the least obvious symptoms of depression are slower movements, difficulty concentrating, and slowness of thoughts. For example, if you’re naturally quick-witted, your capacity to think on your feet may be reduced. You may also have slower speech patterns, problems making decisions, or difficulty remembering things.
Seek help immediately if you’re having thoughts of harming yourself or others or if your mood swings are affecting your daily life, job, or relationships. If the IUD is to blame, fortunately, they are easy to remove, and the effects are completely reversible. However, it may take a few days or weeks for your hormone levels to return to normal.
When you make the decision to have an IUD inserted, make sure to track any differences in mood or emotional ups and downs that are outside your usual experience. Check in with your doctor during the first few months after having your IUD inserted. Consider journaling to track your moods, and always consult with your doctor if you feel you’re having negative side effects from your hormonal birth control.